Title

Metoprolol-Associated Central Nervous System Complications

Division

West Florida

Hospital

Citrus

Document Type

Case Report

Publication Date

5-22-2020

Keywords

metoprolol toxicity, metoprolol side effects, cns side effects, metoprolol therapy, bizzare and vivid dreams, sleep disturbances, delirium, beta-blocker side effects, Drug-Related Side Effects and Adverse Reactions

Disciplines

Cardiology | Internal Medicine

Abstract

Metoprolol is a common medication used by the elderly because it is affordable and has proven to decrease mortality in cardiovascular disease. Multiple studies have reported central nervous system (CNS) side effects associated with use of beta-blockers. The risk of beta-blocker CNS side effects is directly associated with the lipophilic property of the drug.

We present the case of an 84-year-old male presented to the clinic complaining of increased confusion, fatigue, lightheadedness, nightmares, sleep disturbance, and gait problems for four weeks. The patient was evaluated for neurogenic and cardiogenic causes of his symptoms and both were ruled out. We believe that further review of his medical chart and medication reconciliation will lead us to the underlying cause of his symptoms.

Despite being an effective treatment option, there are risks associated with beta-blocker therapy. The most common symptoms are psychiatric conditions, bizarre and vivid dreams, sleep disturbances, delirium, psychosis, and visual hallucinations. Elderly patients who are started on beta-blockers require close monitoring for any adverse neurological symptoms.

Publisher or Conference

Cureus

Share

COinS